Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Columbia, SC

July 4, 2002Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2002, 2:27 PM EDT for Clarendon County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 2:27 PM EDT (18:27 UTC)
Expired
Jul 4, 2002, 3:00 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:35 PM EDTHail 0.75Summerton, SCSheriff reported 3/4 inch hail in Summerton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS52 KCAE 041827
SVRCAE
SCC027-041900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT.

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER SUMMERTON..DRIFTING TO THE SOUTHWEST.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE
  SUMMERTON

THIS STORM WILL PRODUCE DIME SIZE HAIL.

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:35 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 9:35 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
935 AM EDT THU JUL 4 2002

NOT MUCH CHANGE FROM YESTERDAY.  ATMOSPHERE BECOMES FAIRLY UNSTABLE
THIS AFTERNOON BUT THERE IS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT
FOR WIDESPREAD CONVECTION. A WEAK SURFACE TROUGH REMAINS OVER THE
AREA SO THERE WILL BE SOME WEAK SURFACE CONVERGENCE.  WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE 90S WILL CONTINUE TO LOOK FOR
SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS.  COOL POCKET AT 500
MB WILL BE ENOUGH TO HELP GENERATE SOME DIME TO QUARTER SIZE HAIL
AND MODERATE TO STRONG WIND GUSTS IN SOME STORMS.

FCSTID = 02
CAE   95  73  97  74 /  30  10  20  20
AGS   93  70  95  71 /  30  10  20  20
SSC   94  72  95  72 /  30  10  20  20
OGB   94  72  95  73 /  30  10  20  20

.CAE...
GA...NONE.
SC...NONE.

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCAEOrangeburg27 min
Jul 4, 3:34 PM EDTSevere Thunderstorm WarningCAELancaster26 min
Jul 4, 3:43 PM EDTSevere Thunderstorm WarningCAELancaster47 min
Jul 4, 4:22 PM EDTSevere Thunderstorm WarningCAEKershaw38 min
Jul 4, 5:39 PM EDTSevere Thunderstorm WarningCAEFairfield21 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.